Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Jan 18, 2017, 2:33 AM MST for Eddy County, New Mexico. It took effect at Jan 19, 2017, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 18, 2017, 2:33 AM MST (09:33 UTC)
- In effect from
- Jan 19, 2017, 5:00 AM MST
- Expired
- Jan 18, 2017, 1:00 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439 WWUS74 KMAF 180933 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 333 AM CST WED JAN 18 2017 ...HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS THURSDAY... .A STRENGTHENING SURFACE LOW OVER THE TEXAS PANHANDLE THURSDAY WILL RESULT IN GUSTY WEST WINDS ACROSS MUCH OF THE REGION. SPECIFICALLY ACROSS THE GUADALUPE AND DAVIS MOUNTAIN REGIONS WHERE WIND SPEEDS WILL REACH OR EXCEED HIGH WIND THURSDAY MORNING THROUGH THE EVENING HOURS. WINDS SHOULD DIMINISH AFTER MIDNIGHT. NMZ027-TXZ074-258-182200- /O.NEW.KMAF.HW.A.0001.170119T1200Z-170120T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF QUEEN, ALPINE, FORT DAVIS, GUADALUPE MOUNTAINS NP, AND PINE SPRINGS 333 AM CST WED JAN 18 2017 /233 AM MST WED JAN 18 2017/ ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * TIMING...THURSDAY MORNING THROUGH THURSDAY EVENING. * WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 65 MPH ACROSS THE GUADALUPE MOUNTAINS. WEST 35 TO 40 MPH WITH GUSTS TO 60 ACROSS THE DAVIS MOUNTAINS. * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING IN THE HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
182 WWUS74 KMAF 182000 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CST WED JAN 18 2017 ...HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS THURSDAY MORNING THROUGH THURSDAY NIGHT... .A STRENGTHENING SURFACE LOW OVER THE TEXAS PANHANDLE THURSDAY WILL RESULT IN GUSTY WEST WINDS ACROSS MUCH OF THE REGION. SPECIFICALLY ACROSS THE GUADALUPE AND DAVIS MOUNTAIN REGIONS WHERE WIND SPEEDS WILL REACH OR EXCEED HIGH WIND THURSDAY MORNING THROUGH THURSDAY NIGHT. NMZ027-TXZ074-258-191200- /O.UPG.KMAF.HW.A.0001.170119T1200Z-170120T0600Z/ /O.NEW.KMAF.HW.W.0003.170119T1200Z-170120T1200Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF QUEEN, ALPINE, FORT DAVIS, GUADALUPE MOUNTAINS NP, AND PINE SPRINGS 200 PM CST WED JAN 18 2017 /100 PM MST WED JAN 18 2017/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ THURSDAY TO 6 AM CST /5 AM MST/ FRIDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING, WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ THURSDAY TO 6 AM CST /5 AM MST/ FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...THURSDAY MORNING THROUGH THURSDAY NIGHT. * WINDS...WEST 45 TO 55 MPH WITH GUSTS TO 70 MPH ACROSS THE GUADALUPE MOUNTAINS. WEST 40 TO 50 MPH WITH GUSTS TO 60 MPH ACROSS THE DAVIS MOUNTAINS. * IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING IN THE HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 17, 9:24 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Jan 17, 9:24 PM MST, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1024 PM CST Tue Jan 17 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... MVFR ceilings will lower to IFR, if not VLIFR, at most area terminals overnight. Fog will thicken, but may take most of the night to form under the low cloud deck. Low ceilings and fog will begin to lift/mix out around 18/15Z, with VFR conditions expected thereafter. && .PREV DISCUSSION... /issued 438 PM CST Tue Jan 17 2017/ UPDATE... Update to add a mix of wintry precipitation to the higher elevations of the Guadalupe Mountains. The latest Aviation Discussion is included too. DISCUSSION... Updated forecast to include mention of snow, freezing rain, and sleet to the higher elevations of the Guadalupe Mountains this evening. The current temperature in The Bowl has hit freezing with precipitation currently falling in and near the Guadalupe Mountains. High resolution models are showing precipitation lingering across that area into this evening with the passage of the upper trough over the area with temperatures falling farther. Precipitation will be light, so little to no accumulation is expected this evening across this area. 80 AVIATION... Thunderstorms could affect KCNM this evening, while ceilings drop to IFR at the other area terminals. Ceilings will probably drop to LIFR or VLIFR later tonight, and fog will likely drop most terminals to MVFR. Expect low clouds and fog to linger through much of Wednesday morning at most sites. 67 PREV DISCUSSION... /issued 100 PM CST Tue Jan 17 2017/ Large upper trough extending from the Canadian border well into Mexico will develop a closed low over the AZ/NM border. This low will slowly slide east the next couple of days as a West Coast trough pushes it along. This next trough will reach the 4 corners region by early Friday moving over NM/TX later that day. A cold front moved through last night. Temps cooler today in post frontal conditions with increased clouds cover. Most of the region expected to stay in the 40s. Temps start to recover Wednesday as a westerly wind sweeps across the area pushing highs into the mid 50s to lower 60s as sunshine returns. Even warmer Thursday. Precip chances return today with showers and a few storms today moving up from the south that will pass to the north this evening. Should have another shot at rain this weekend. Have increased pops across Lea Co and Northern Permian Basin tonight. Expect most of the precip to be north of the area by the time temperatures fall below freezing but went ahead and threw a mention of mixed precip northwest after midnight as lows of 30-32 expected. There could be a brief transition time when temps are low enough for the mix to occur. Precip should be out of the area by sunrise. It looks windy Friday and Saturday with a gusty west wind due to an approaching upper trough before the next cold front blows through early Sunday. Will have to monitor high wind potential at GDP these days. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 36 58 40 68 / 60 10 0 0 Carlsbad 32 62 38 68 / 50 10 0 0 Dryden 39 64 43 73 / 40 10 0 0 Fort Stockton 34 62 44 71 / 40 10 0 0 Guadalupe Pass 31 54 35 55 / 40 10 0 0 Hobbs 32 56 36 64 / 60 10 0 0 Marfa 27 58 29 61 / 30 0 0 0 Midland Intl Airport 34 57 40 67 / 50 10 0 0 Odessa 34 57 39 65 / 50 10 0 0 Wink 34 61 37 68 / 40 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jan 17, 11:59 AM MST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1259 PM CST TUE JAN 17 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1259 PM CST TUE JAN 17 2017 /1159 AM MST TUE JAN 17 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES, AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND, CAN BE FOUND ON THE INTERNET AT... HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 1:00 PM MST | High Wind Warning | MAF | Eddy | 4 days |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.